Skip to content
My WebMD Sign In, Sign Up
pain for child
avatar
momto3sh0ts posted:
Hi. My 11 y/o son is taking allergy shots and the needle insertion itself is ok but the serum injection is causing him pain. How can I help him with this pain? Is there otc meds that will help or numbing cream that goes under the skin to help with the burning/pain of the thick liquid going in? Or other non medicine ways to help him. Specifics are great

thanks
Reply
FirstPrevious12NextLast
 
avatar
dfromspencer responded:
When I was young, I found that the best thing to do was to rub the injection site vigorously!!! That helped the fluid to thin out, and infuse easier.

Otherwise, you could try Capsasin? That is about the most powerful topical numbing ointment I could find. It does have red pepper in it, so be warned. There are others, also. Just ask your Pharmacist.

Good luck!!!

Dennis
LIVE LONG-LOVE WELL!!!
 
avatar
ctbeth responded:
Hi momto3shOts,

Does you son get his injections at an MD's office, or do you do them at home?

If they are done at an office, ask person doing the injection to inject the serum very, very slowly.

I do not think that Capsacin cream would be appropriate for an eleven year old; you can ask his MD his/ her opinion about the Capsacin, and/ or other suggestions.

Very slow administration usually does the trick.

Best wishes,

CTB
 
avatar
momto3sh0ts replied to ctbeth's response:
thank you both. Those suggestions are helpful.
 
avatar
annette030 replied to ctbeth's response:
Ditto, I am another old nurse, and agree with Beth. It is all about injecting the liquid very slowly, after getting the needle in very rapidly. That is my opinion, and other nurses used to bring their hormones and allergy meds to me to inject them with.

Unfortunately, there is nothing to numb this kind of discomfort. Talk to your son's allergist (or his nurse), (s)he would know about the new stuff better than I would.

Take care, Annette
 
avatar
momto3sh0ts replied to annette030's response:
thank you. We will try the slow injection.I mentioned it to the nurse on the phone yesterday and she is helpful to try different ways. We are also going to try the allergist nurse recommendation of a numbing cream called Emla. Hopefully something will help.
 
avatar
ctbeth replied to momto3sh0ts's response:
Hi momto3shOts,

Would you be a doll and let us know if slowing the injection helps?

I hope so!

It's emotionally tough for a kid to have allergy shots.
If it can hurt less, it may be less difficult all around.

Best wishes,

CTB
 
avatar
momto3sh0ts replied to ctbeth's response:
CTBeth, will do. We go this Tuesday, using the EMLA cream and asking nurse to go slower. We'll see if one /both helps.
I would love for it to work, for my son and to help others too. It really is tough for them to go thru shots, week after week,.. for so long. My son gets 3 shots each time. I hate taking him but nothing, I mean nothing has worked.
 
avatar
momto3sh0ts responded:
we had the 3 shots today with the EMLA cream. The first two on his right arm didn't get too much reaction-just a wince. the one on the left arm got the tears. I'll try the cream a different way next week-heavier application without rubbing in and wrapping arms in saran wrap til the shot. that is what the nurse suggested to get a heavier concentration in the necessary area. My son said it helped a bit to close his eyes during the shot too. All in all it was a bit better than last time but still painful. I'll post more after we try it next week with wrapping it.
 
avatar
annette030 replied to momto3sh0ts's response:
Best of luck with your little one and his injections. Please do let us know how it goes.

My understanding of the EMLA cream is that it only anesthetizes the skin, not the tissue underneath. My Lidoderm patches help with deep down pain, with no numbness to the skin. I guess you can't win.

You might try asking him to ice the area himself, by making him a partner in his care he might feel more in control. Often that alone helps.

Take care, Annette
 
avatar
momto3sh0ts replied to annette030's response:
annette030- where did you find your info about My Lidoderm patches? I can't find anything that gives info about it other than a site saying it is called Lidoderm patch and is same as lidocane topical but in a patch. you wear for up to 12 hours. No mention of deep down pain or being called My Lidoderm. I'd like to learn more about the My Lidoderm patches specifically for the deep down pain without topical numbness.

thanks
Erin
 
avatar
annette030 replied to momto3sh0ts's response:
Sorry, I wasn't clear I meant "My" as in mine. Lidoderm Patches work for me for some kinds of chronic pain that is way beneath the surface, but when I take the patch off, my skin is not numb.

Ask the doctor for a sample if he thinks it is worth trying. They are very pricey, but I cut them up in pieces, like the doctor told me to do.

I do not use them for injections as I do not have shots often enough.

I guess I would ask as a nurse/mom which is worse, the injections or the allergies, then go from there.

Take care, Annette
 
avatar
momto3sh0ts replied to annette030's response:
UPDATE-so we went back to allergist. This time I put on the EMLA cream more thickly, didn't rub in and wrapped Saran wrap around it until we got to allergist and she removed it. My son said the shots hurt "a lot" less this time. Yeah!!. The only different variable was shots given by a different nurse this time so I'm hoping it was the cream more than the nurse doing the injection since I think she is not usually at this location so we can't count on her each time. I'll do everything same next time and we'll see. This would be a Godsend if the cream really is helping with the pain!!
 
avatar
annette030 replied to momto3sh0ts's response:
I hope it is the EMLA cream too, since that is the variable that you can control.

Best of luck, let us know how things go.

Take care, Annette
 
avatar
wannabegoodparents replied to annette030's response:
Unfortunately, the cream did not help "at all", my son says! He got the hightest dose before the last vial before the maintenance level. He was not happy. I guess maybe he will just have to learn to adjust to it, with or without cream. I almost wish the shots would not work so we could stop them but then we'd be back to square one, so I think it is just a have to deal with it for a few seconds kind of thing. At least with maintenance dose it is not every week but every 2-3 weeks.


Featuring Experts

Peter Abaci, MD , is certified in anesthesia and pain management by the American Board of Anesthesiology. Dr. Abaci received his undergraduate educat...More

Helpful Tips

really determined.
cant wait to get off all my pain meds; the stigma of a DRUGuser is almost as bad as the pain.NO ONE beleives you are really hurting.plus ... More
Was this Helpful?
1 of 3 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.